Valvular heart disease associated with the use of appetite-suppressant medication is a recently described clinical entity. Although the mechanism of valvular injury remains elusive pathologically, the valvular abnormalities resemble those observed in carcinoid syndrome. The incidence of clinically evident valvular heart disease is low with short-term (less than 3 months) exposure to appetite-suppressant drugs. Prolonged exposure to higher doses in addition to combination drug therapy confers an excess risk for valvular pathologic changes. We report the case of a patient with severe mitral, regurgitation who had short-term exposure (3 weeks) to the combination of fenfluramine (20 mg) and phenteramine (15 mg).
|Original language||English (US)|
|Number of pages||4|
|Journal||Annals of Thoracic Surgery|
|State||Published - Jun 1999|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine